Not Just Asthma

I consider that my main medical condition is asthma or to be more accurate severe asthma. Asthma is something that I have battled with since my teens and continued to do so over the years as my condition has become more severe. As a result of my asthma, and to be more precise as a result of my asthma medication I have now developed further problems which in turn as led to further medication needed which has led to even more complications. Ultimately just about every form of medication that I take can be traced back to something to do with my asthma.

Probably the biggest problem that I now suffer from as a result of my asthma medication is diabetes. I have taken prednisolone for years to help control my asthma but unfortunately this has led to me developing diabetes. The prednisolone causes high blood sugar and so when I am rough with asthma and I increase the dose, the blood sugar increases and so I also have to increase my insulin dose. If I don’t take enough insulin I become hyperglycemic (high blood sugar), the symptoms of which are shown below, however the long term risks are also very serious, heart disease, stroke, nerve damage and vision damage are just a few of the long term risks.

hyperglycemia

At the other end of the scale if I take too much then I am in danger of becoming hypoglycemic (low blood sugar). This causes a number of short term issues and also prevents me from driving. The quick fix with hypoglycaemia is sugar / glucose burst. The main symptoms are as below.

hypoglycemia

When I am on steady / constant dose of Prednisolone the diabetes is usually stable and the insulin dose hardly changes. As soon as I take my prednisolone my sugar levels start to rise, so at the same time as taking my preds I also take my long acting insulin. It is then a race for the rest of the day between the insulin and the prednisolone to see which will winning. Just to give the insulin a change I also take a fast acting insulin with my lunch. The aim is to keep my blood sugar levels fairly steady and I have to check them regularly throughout the day. Ideally I should be above 4 or 5 but below 10 depending on what I have eaten, however just lately I am over 20 for most of the time and we are having to increase my insulin daily. This means that I am constantly feeling tired, suffer from headaches most of the time and generally feel out of sorts. I am working closely with my diabetes nurse but it is hard to rush these things and get to the right level of insulin, especially knowing that at anytime my prednisolone maybe reduced. It is felt that over a short period of time I am better off with high blood glucose levels rather than low, however we need to sort it due to the potential long term damage.

244e4e7593598421e0647b572b82bb7b

As a result of all of the injections my stomach is usually black and blue in addition to this my finger tips are also battered and bruised from all of the blood sugar monitoring.

Prednisolone does a decent job in controlling asthma but along with causing me problems with the diabetes there are many other side effects (or at least increased risk of other problems). One such issue potential problem is with the stomach, because of this I have to take a table called Omeprazole. Prednisolone can also cause problems with bone density and so therefore I take another tablet called Alendronic Acid. I won’t go on and list every side effect and tablet that I take but I think that by now you are starting to see what I am saying. In addition to the extra medication that I have to take to counteract the Prednisolone I also have the usual problems such as increased appetite and weight gain. I also have another strange side effect with Prednisolone in that it gives me black eyes. This I am told is because the Prednisolone thins my skin (and the skin around the eyes is already fairly thin), this is made worse by the fact that I am on Rivaroxaban  (a blood thinner) and makes my eyes look even worse. This leads to me to why I am on blood thinners, this is because following a bad asthma attack a few years ago I suffered from a pulmonary embolism while I was in hospital, then following a further attack and admission a few years later I got blood clot on my leg. Due to these 2 incidents (which happened as a result of asthma attacks) I am now on blood thinning medication for life.

My asthma (or my asthma medication) is responsible either directly or indirectly having the following issues:

  1. Diabetes
  2. Rhinitis
  3. High Blood Pressure
  4. Overweight
  5. Black Eyes
  6. Blood Clots / Pulmonary Embolisms
  7. Nose Bleeds
  8. Headaches
  9. Severe Leg Cramps
  10. Sore Throats

In addition to the above I know that I have spells where I can’t concentrate, light headedness, can’t sleep, mood swings etc which I put down to the medication. There are then also the times when you start feeling very down. My thoughts on feeling down can be seen on the link below:

Asthma & Feeling Down

In addition to the above I now also have to carry an Epipen with me, fortunately I have not had to use one so far and hopefully I never will.

thPNJ4JY4Q
Epipen

For a full list of my medication see the link below:

My Medication

I also consider myself to be quite lucky as I know of many other asthmatics who suffer from a lot more problems than me.

There is lots of good information online covering in a lot more detail some the items mentioned. Good sources of information can be found at:

https://www.asthma.org.uk/

https://www.diabetes.org.uk/

http://www.diabetes.co.uk/

 

 

 

label, , , , , , ,

About the author

No Comments

  1. Michelle bradley 31/03/2017 Reply

Add a Comment

Your email address will not be published. Required fields are marked *